Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 338, NWS Nashville, TN

July 12, 2003Hickman County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 12, 2003, 8:56 PM CDT for Hickman County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2003, 8:56 PM CDT (01:56 UTC)
Expired
Jul 12, 2003, 9:30 PM CDT
In force
34 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Hickman County, TN

The radar

The Nashville radar (KOHX), 84 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

786 
WUUS54 KOHX 130156
SVRBNA
TNC081-130230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
855 PM CDT SAT JUL 12 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HICKMAN COUNTY IN TENNESSEE

* UNTIL 930 PM CDT

* AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF CENTERVILLE...MOVING EAST 
  AT 30 MPH.

* TOWNS IN THE PATH OF THIS STORM INCLUDE PINEWOOD AND WRIGLEY.

SEVERE THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. FOR
YOUR SAFETY, GO TO A SAFE PLACE IMMEDIATELY.
&&
LAT...LON 3599 8739 3595 8720 3578 8723 3581 8758
          3594 8758
$$
ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:01 PM CDT, 5 hours 55 minutes earlier.

Area forecast discussion, Jul 12, 3:01 PM CDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
301 PM CDT SAT JUL 12 2003

CLOUD TOP TEMPS FROM CONVECTION EARLIER THIS MORNING WELL W OF OUR
AREA HAVE WARMED AND OTHERWISE APPEARS TO BE THINNING OUT. ISOLATED
STORMS NOW DEVELOPING OVER OUR E COUNTIES. TAD MORE ACTIVITY HAS
DEVELOPED OVER S KY AND SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED
FOR ALL OF MIDDLE TN UNTIL 8 PM.

LOOKING AT WHAT IS AVAILABLE IN AWIPS AT THIS TIME...NAMELY THE ETA
AND GFS 12Z RUNS...GFS FORECASTS WEAK COLD FRONT OR TROUGH TO MOVE
TO TN/AL BORDER AREA AND INTO SE TN BY 12Z SUN. ETA MODEL KEEPS IT
OVER KY. LOOKING AT 18Z MSAS ANALYSIS...APPEARS ETA MODEL IS TOO
SLOW WITH SE MOVEMENT OF FRONT. I WILL FAVOR BRINGING FRONT S PER
THE GFS MODEL TO AL/TN BORDER OR AT LEAST S MIDDLE TN OVERNIGHT.

GFS LOWERS MEAN RELATIVE HUMIDITIES OVERNIGHT...PROBABLY TOO MUCH
SO...BUT ONLY SMALL AMOUNT OF 500 MB VORTICITY ADVECTION SEEN...ITS
MAINLY CHANNELED VORTICITY. LITTLE OR NO WARM ADVECTION FORECAST BY
GFS OVERNIGHT AT BOTH 850 AND 700 MB LEVELS. IF GFS RIGHT...THERE
WILL BE LITTLE REASON FOR PRECIP LATER TONIGHT IN N. BUT WILL KEEP
SOME POPS IN S ALL NIGHT WITH FRONT REACHING THAT PART OF MID STATE
BY LATE TONIGHT.

NOT MENTIONING ANY PRECIP ACROSS THE N ON SUN AS IT APPEARS TOO DRY
AND NO CONTRIBUTION FROM VORTICITY OR WARM ADVETION TO INITIATE
PRECIP. IN S WILL CONTINUE A LOW POP WHERE MOISTURE WILL BE BETTER.

IN EXTENDED PART OF FORECAST...NEXT CHANCE OF PRECIP WILL BE
ASSOCIATED WITH APPROACH OF COLD FRONT WED AND WED NIGHT...AND
EXPECTED FRONTAL PASSAGE ON THU OR THU NIGHT. SLIGHT CHANCE OF
PRECIP AGAIN CUMBERLAND PLATEAU AREA ONLY ON SAT ASSOCIATED WITH
UPPER LEVEL SHORT WAVE THAT WILL MOVE ACROSS THAT AREA...AND WHERE
MEAN RELATIVE HUMIDITIES ARE FORECAST TO BE HIGHER.

WITH NO NEW GUIDANCE...HAVE NOT CHANGED PREVIOUS FORECAST
TEMPERATURES MUCH THROUGH THE FORECAST PERIOD.

PRELIMINARY NUMBERS

BNA 64/84/64/87 4111
CSV 61/80/61/83 4111

.BNA....NONE.

STEIGERWALDT
Hazardous weather outlook, Jul 12, 5:30 AM CDT, 15 hours 26 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-131030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

WHILE THUNDERSTORMS ARE EXPECTED TO BE SCATTERED TODAY AND TONIGHT
...THERE IS A SMALL POSSIBILITY THAT A FEW MAY REACH SEVERE LIMITS
LATER TODAY...WITH THE MAIN THREAT DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY.

07

In the hours before

Local storm report, Jul 12, 4:45 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0445 PM CDT SAT JUL 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0332 PM    9 SW SPARTA               TN   WIND DAMAGE
07/12/03   WHITE                          TREES BLOWN DOWN AT
                                          QUEBECK...REPORTED BY THE
                                          PUBLIC

0257 PM    8 WNW SPARTA              TN   WIND DAMAGE
07/12/03   WHITE                          BARN PARTIALLY DAMAGED AT
                                          CASSVILLE...REPORTED BY
                                          PUBLIC

STEIGERWALDT
Local storm report, Jul 12, 5:29 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0529 PM CDT SAT JUL 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    8 SE SPRINGFIELD          TN   WIND DAMAGE
07/12/03   ROBERTSON                      TREES BLOWN
                                          DOWN...REPORTED BY THE
                                          PUBLIC

0401 PM    3 W SPRINGFIELD           TN   WIND DAMAGE
07/12/03   ROBERTSON                      TREES BLOWN
                                          DOWN...REPORTED BY PUBLIC

STEIGERWALDT
Local storm report, Jul 12, 6:08 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0608 PM CDT SAT JUL 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0511 PM    13 SW NASHVILLE           TN   WIND DAMAGE
07/12/03   DAVIDSON                       TREE DOWN AT INTERSECTION
                                          OF HIGHWAY 70 AND HIGHWAY
                                          70 SOUTH OR ABOUT 3 NW OF
                                          BELLEVUE...REPORTED BY
                                          PUBLIC

0511 PM    14 SW NASHVILLE           TN   WIND DAMAGE
07/12/03   DAVIDSON                       TREE REPORTED DOWN ABOUT 4
                                          NW BELLEVUE...REPORTED BY
                                          PUBLIC

STEIGERWALDT

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 9:09 PM CDTSevere Thunderstorm WarningOHXMaury31 min
Jul 12, 9:40 PM CDTSevere Thunderstorm WarningOHXGiles, Marshall, Maury30 min
Jul 12, 9:44 PM CDTSevere Thunderstorm WarningOHXHickman, Williamson46 min
Jul 12, 10:19 PM CDTFlash Flood WarningOHXMaury3 hr
Jul 12, 10:51 PM CDTFlash Flood WarningOHXMarshall3 hr
Jul 12, 11:36 PM CDTFlash Flood WarningOHXHickman3 hr
Jul 13, 10:59 AM CDTSevere Thunderstorm WarningOHXFentress31 min
Jul 13, 11:37 AM CDTSevere Thunderstorm WarningOHXFentress38 min
Jul 13, 12:03 PM CDTSevere Thunderstorm WarningOHXClay, Pickett27 min
Jul 13, 1:00 PM CDTFlash Flood WarningOHXSumner2 hr
Jul 13, 2:07 PM CDTSevere Thunderstorm WarningOHXLawrence23 min
Jul 13, 2:11 PM CDTSevere Thunderstorm WarningOHXDavidson, Wilson34 min
Jul 13, 2:21 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale39 min
Jul 13, 2:27 PM CDTSevere Thunderstorm WarningOHXMarshall33 min
Jul 13, 2:42 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford48 min
Jul 13, 2:58 PM CDTSevere Thunderstorm WarningOHXSmith, Wilson32 min
Jul 13, 3:07 PM CDTSevere Thunderstorm WarningOHXBedford23 min
Jul 13, 3:09 PM CDTSevere Thunderstorm WarningOHXFentress51 min
Jul 13, 3:26 PM CDTSevere Thunderstorm WarningOHXWayne49 min
Jul 13, 3:30 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, Rutherford45 min
Jul 13, 3:39 PM CDTSevere Thunderstorm WarningOHXPerry31 min
Jul 13, 3:44 PM CDTSevere Thunderstorm WarningOHXWarren46 min
Jul 13, 4:09 PM CDTSevere Thunderstorm WarningOHXLawrence36 min
Jul 13, 4:14 PM CDTTornado WarningOHXGrundy, Warren31 min
Jul 13, 4:20 PM CDTTornado WarningOHXCoffee, Grundy, Warren25 min
Jul 13, 4:35 PM CDTSevere Thunderstorm WarningOHXDavidson40 min
Jul 13, 4:52 PM CDTSevere Thunderstorm WarningOHXRobertson23 min
Jul 13, 5:00 PM CDTSevere Thunderstorm WarningOHXFranklin, Grundy15 min
Jul 13, 5:09 PM CDTSevere Thunderstorm WarningOHXHickman36 min
Jul 13, 5:11 PM CDTSevere Thunderstorm WarningOHXLewis, Maury34 min
Jul 13, 5:16 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson44 min
Jul 13, 5:42 PM CDTSevere Thunderstorm WarningOHXWayne43 min
Jul 13, 5:57 PM CDTSevere Thunderstorm WarningOHXMarshall, Rutherford, Williamson33 min
Jul 13, 5:59 PM CDTSevere Thunderstorm WarningOHXSumner31 min
Jul 13, 6:02 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford, Williamson28 min
Jul 13, 6:48 PM CDTSevere Thunderstorm WarningOHXDickson37 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.